Severe leg pain after Filgrastim injections - 1263553

3 posts / 0 new
Last post
deltaforce
Severe leg pain after Filgrastim injections - 1263553

Hello folks,

Dad, 64, smoker for last 30 years, diagnosis of NSCLC, stage 4 because the spread is to sacrum and few lymph nodes around neck region.

Finished 2 rounds of chemo with Paclitaxil and Carboplatin. Both the times after he finished the round, he was asked to take 3 Filgrastim injections, and both the times he had leg pain. It was rather worse on 6th injection (i.e. 3rd injection after the second round).

The pain does not look like neuropathic pain and the connection to the injection is pretty strong. I wonder if this is true. Can this injection cause leg pain?

How to address this pain? He has been prescribed Tramadol but it doesn't do a thing. He takes Ibuprofen 400mg and it helps a bit (but he has been asked to take tramadol before Ibuprofen, don't ask me why. I am confused too).

Thanks in advance.

JimC
Reply To: Severe leg pain after Filgrastim injections

Hi deltaforce,

I'm sorry to hear about the pain your Dad is experiencing; bone pain is definitely associated with these injections. It's not clear from your post which version of Filgrastim he is taking, Neupogen or Neulasta (although it sounds as though it may be Neupogen), but there are some differences. As Dr. Walko stated:

"Neulasta is essentially the same drug as Neupogen that has a substance called “peg” added to it so one injection lasts for about 10 days. The other nice thing about Neulasta (vs. Neupogen) is that as the white blood cell count increases, this increases the elimination of the Neulasta as well so theoretically you would not see the high white cell spikes that we saw with Neupogen. Since a common side effect of the two drugs is bone pain from the increasing white cells pushing on the fixed space of the bone marrow, this would mean that there may theoretically be less bone pain with the Neulasta, though I have not always seen this in practice. As we’ve noted before on a forum, Claritin (loratine) has been used by some patients to decrease this side effect of bone pain." - http://cancergrace.org/lung/topic/nuelasta-vs-neupogen/#post-6568

Dr. Goodgame has suggested that perhaps a dose reduction might be possible when the drug causes a great deal of bone pain, and GRACE member cards7up has said "I've read many posts where the person getting the shot takes Claritin the day before and the day of the shot. If needed, even the day after and this helps reduce the painful side effects." - http://cancergrace.org/forums/index.php?topic=9481.msg75333#msg75333

It would also be good to discuss pain management with your Dad's doctor.

Good luck with managing the pain.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

Dr West
Reply To: Severe leg pain after Filgrastim injections

The association of bony pain with either Neupogen or Neulasta is very strong. Claritin is the most common recommendation to take daily around the time of the injection, and it does seem to help for many people.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education